Hail, Stephenson
- When
- May 29, 12:15 PM CST
- Where
- Stephenson County, Freeport
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.283, -89.617
The first upper level disturbance combined with daytime heating to produce scattered thunderstorms. The second upper level disturbance combined with outflow boundaries from the earlier storms to produce isolated thunderstorms during the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Two upper level disturbances initiated two rounds of thunderstorms in a semi-moist to moist atmosphere.The first upper level disturbance combined with daytime heating to produce scattered thunderstorms. One storm pulsed severe over northwest Henry County Illinois.The second upper level disturbance combined with outflow boundaries from the earlier storms to produce isolated thunderstorms during the evening hours. A few storms pulsed severe with marginally severe hail and wind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 29, 9:45 AM CST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1045 AM CDT FRI MAY 29 2006 .UPDATE... LATEST SATELLITE IMAGERY REVEALS GRAVITY WAVE MOVING EAST-SOUTHEAST ACROSS THE MO/IA BORDER. THIS HAS TRIGGERED CONVECTION IN FAR NORTHEAST KS...SOUTHEAST NE...NORTHWEST MO...AND SOUTHEAST IA. CU HAVE POPPED OVER NORTH CENTRAL CWA ...LINING UP WELL WITH THE RUC 500-700 OMEGA...BUT LATER ITERATIONS OF THIS FIELD HAVE LITTLE CONTINUITY. CONVECTIVE TEMPS IN THE LOW 90S SHOULD BE ATTAINABLE THIS AFTERNOON. MODIFIED SOUNDINGS SHOW THAT WHAT LITTLE CAP IS IN PLACE WILL ERODE. PLENTY OF INSTABILITY IN PLACE...BUT NO CLEAR TRIGGER AT THIS TIME. ENOUGH POSSIBILITIES IN PLACE BETWEEN PROPAGATING GRAVITY WAVE...WEAK CAPPING...AND SFC HEATING TO JUSTIFY INCREASE TO SLIGHT POPS THIS AFTERNOON ACROSS THE CWA. ..BARDOU.. && .PREVIOUS DISCUSSION... SYNOPSIS... UNSEASONABLY WARM WEATHER WILL CONTINUE MONDAY AS A COLD FRONT MOVES EAST FROM THE PLAINS. THIS COLD FRONT IS FORECAST TO BRING COOLER WEATHER THE SECOND HALF OF THE WEEK. && .DISCUSSION... AS OF 06Z...THE UKMET HAS A BETTER FEEL FOR THE LOCATION OF THE PLAINS FRONT THAN THE ETA (TOO SLOW) OR GFS (TOO FAST). SAID FRONT WILL BECOME MORE PARALLEL WITH THE UPPER FLOW WITH TIME WHICH WILL RESULT IN THE FRONT SLOWING DOWN CONSIDERABLY. AS A RESULT...WILL FOLLOW THE UKMET CLOSELY. MAY OR MAY NOT SEE ANY CONVECTION THIS AFTERNOON/EVENING IN THE SOUTHEAST THIRD OF THE CWFA. BETTER FORCING IS WEST OF THE CWFA BUT A WEAK VORT MAX IS PROGGED TO MOVE THROUGH THE AREA. BETTER PRECIP CHANCES ARRIVE LATE TONIGHT THROUGH WEDNESDAY EVENING AS THE FRONT APPROACHES THE AREA. BELIEVE THE UKMET HAS THE RIGHT IDEA IN STALLING THE FRONT DURING THE DAY TUESDAY BEFORE PUSHING IT THROUGH THE CWFA TUESDAY NIGHT/WEDNESDAY. GIVEN SLOW MOVEMENT OF THE FRONT...POTENTIAL IS THERE FOR LOCALLY HEAVY RAINFALL. AS FOR THE EXTENDED...(THURSDAY THROUGH SUNDAY)...DID NOT MAKE ANY CHANGES TO CURRENT FCST. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. BARDOU/08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 500 AM CDT MON MAY 29 2006 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-301000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 500 AM CDT MON MAY 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT UNSEASONABLY WARM WEATHER WILL AGAIN BE SEEN TODAY WITH TEMPERATURES IN THE UPPER 80S AND LOWER 90S. HEAT INDICES SHOULD PEAK IN THE 90 TO 95 DEGREE RANGE THIS AFTERNOON. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING EAST OF A KEOKUK IOWA TO STERLING ILLINOIS LINE. THE PROBABILITY THAT ANY STORM WOULD BECOME SEVERE IS LOW. TONIGHT...THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA AFTER MIDNIGHT...WITH THE BEST CHANCES WEST OF THE MISSISSIPPI. IF ANY STORMS WOULD BECOME SEVERE...THE BEST CHANCES WOULD BE WEST OF A OELWEIN TO OTTUMWA LINE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SLOW MOVING COLD FRONT WILL MOVE THROUGH THE AREA TUESDAY THROUGH WEDNESDAY NIGHT. THUNDERSTORMS ARE EXPECTED EACH DAY WITH THE BEST CHANCES TUESDAY NIGHT INTO WEDNESDAY. THERE IS A POTENTIAL FOR SEVERE STORM DEVELOPMENT ON BOTH TUESDAY AND WEDNESDAY. HOWEVER...THE SEVERE CHANCES WILL BE HIGHLY DEPENDENT UPON AVAILABLE MOISTURE AND DAYTIME HEATING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
The national radar mosaic for the moment the first event began.
6 thunderstorm wind, 4 hail. Local standard time, as filed.
Public report of wind gusts estimated at 60 mph. Time estimated based on radar.
Jct U.S. 6 & IL 84; also strong winds estimated at 60 mph.
Jct U.S. 6 & IL 84; also nickel sized hail.
From the junction of U.S. 6 & I-80 to the junction of U.S. 6 & 720E, several 3-4 inch diameter limbs and one 5-6 inch diameter tree were down.
Jct IL 89 & 71; penny to nickel size hail
Trees down across IL 89
Penny to nickel sized hail was reported.
Wind gusts estimated at around 65 mph.
3 inch diameter tree limbs down; also pea size hail
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512665, 5512735, 5512657, 5512662, 5512658, 5512659, 5512660, 5512663, 5512664, 5512661.